Patients taking some common medications for high cholesterol and irregular heart beats can suffer severe muscle damage because of a problem in the way the drugs interact, the government warned on Friday.

The Food and Drug Administration said doctors should use extra care when prescribing Zocor, generic Zocor, or Vytorin to patients who are also taking amiodarone, a heart rhythm drug marketed as Cordarone or Pacerone. The danger is higher for patients taking more than 20 milligrams a day of the cholesterol drugs, the agency said.

The generic name for the cholesterol medications is simvastatin.

Muscle injury is a risk with any of the cholesterol drugs known as statins, including Lipitor, particularly for the elderly. Although the risk of such injuries is low overall, they can be serious because they can lead to kidney failure and even death.

The FDA urged doctors to consider switching patients who are taking the heart rhythm drug to other statins for controlling cholesterol. The heart medication is mainly used to treat irregular rhythms in the ventricles, the heart chambers that pump blood to the lungs and body.

A previous warning dating back to 2002 about the drug interaction apparently has not put an end to the problem. The FDA said since that time it has received 52 reports of serious muscle injury to patients taking the combination of medications, and almost all the patients had to be hospitalized.